Alert archive / Kansas / Wind Advisories in 2008
Wind Advisory 19, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Apr 26, 2008, 4:38 PM CDT for 16 counties in Kansas. It was in force for 2 hr.
The area
The counties it named.
The facts
- Issued
- Apr 26, 2008, 4:38 PM CDT (21:38 UTC)
- Expired
- Apr 26, 2008, 7:05 PM CDT
- In force
- 2 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Butler County, KS, Chase County, KS, Ellsworth County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 65 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 9.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1940 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- -59 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KICT 262138 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 438 PM CDT SAT APR 26 2008 ...STRONG NORTH WINDS EXPECTED INTO THIS EVENING... .A COLD FRONT WILL MOVE ACROSS PARTS OF CENTRAL AND SOUTH CENTRAL KANSAS. THE PRESSURE GRADIENT...COMBINED WITH THE SHOWERS AND THUNDERSTORMS ALONG THE FRONT WILL RESULT IN NORTH WINDS GUSTING TO OVER 45 MPH. KSZ032-033-047>053-067>069-082-083-091-092-270300- /O.NEW.KICT.WI.Y.0019.080426T2138Z-080427T0300Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION- CHASE-RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER- INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND... ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION... COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA... KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON 438 PM CDT SAT APR 26 2008 ...WIND ADVISORY IN EFFECT UNTIL 10 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM CDT THIS EVENING. THE ADVISORY IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS WHERE A COLD FRONT WILL MOVE THROUGH THE AREA. THE PRESSURE GRADIENT ASSOCIATED WITH THE FRONT...COMBINED WITH THE SHOWERS AND THUNDERSTORMS MAY PRODUCE WIND GUSTS OF OVER 45 MPH. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ ELDER
1 follow-up statement
000 WWUS73 KICT 270005 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 705 PM CDT SAT APR 26 2008 ...NORTHERLY WINDS HAVE GREATLY SUBSIDED ACROSS CENTRAL AND SOUTH- CENTRAL KANSAS... KSZ032-033-047>053-067>069-082-083-091-092-270115- /O.CAN.KICT.WI.Y.0019.000000T0000Z-080427T0300Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION- CHASE-RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER- INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND... ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION... COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA... KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON 705 PM CDT SAT APR 26 2008 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND ADVISORY. NORTHERLY WINDS HAVE GREATLY SUBSIDED ACROSS CENTRAL AND SOUTH CENTRAL KANSAS EARLY THIS EVENING...WITH SUSTAINED SPEEDS OF ONLY 10 TO 20 MPH REPORTED ACROSS THESE AREAS. THEREFORE...THE WIND ADVISORY THAT HAD BEEN IN EFFECT SINCE 438 PM HAS BEEN CANCELLED. $$ ES
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Apr 26, 3:29 PM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, Apr 26, 3:29 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 329 PM CDT SAT APR 26 2008 .DISCUSSION... FORECAST CHALLENGES/CONCERNS/HIGHLIGHTS FOCUS ON SHOWER/THUNDERSTORM CHANCES TONIGHT...AND AGAIN ON THURSDAY. TONIGHT AND SUNDAY: UPPER LEVEL LONG WAVE TROF EXTENDING THROUGH MID-AMERICA. AT THE SURFACE A COLD FRONT AT MID-AFTERNOON EXTENDED NEAR A SALINA TO DODGE CITY LINE. A FEW STORMS HAVE DEVELOPED ALONG THE FRONT. THERE IS A GOOD BIT OF DIRECTIONAL SHEAR BUT MOISTURE IS LIMITED. WITH THE VERTICAL WIND PROFILE...WE COULD SEE A STORM OR TWO THAT MAY PRODUCE STRONG GUSTY WINDS TILL ABOUT 02Z. THE FRONT IS EXPECTED TO MOVE ACROSS THE AREA TONIGHT WITH CHANCES OF SHOWERS AND A FEW THUNDERSTORMS CONTINUING ALONG AND AHEAD OF THE FRONT. BEHIND THE FRONT...TEMPERATURES WILL DROP INTO THE MID 30S ACROSS CENTRAL KANSAS. WITH NORTH WINDS AROUND 10 MPH...THINK THIS SHOULD PRECLUDE ANY FROST FORMATION. BY SUNDAY MORNING THE PRECIPITATION CHANCES SHOULD BE CONFINED TO FAR SOUTHEAST KANSAS WITH HIGH PRESSURE BUILDING IN OVER THE REMAINDER OF THE AREA. WILL CONTINUE UNDER THE INFLUENCE OF THE LONG WAVE TROF WHICH WILL KEEP TEMPERATURES ON THE COOL SIDE. SUNDAY NIGHT TEMPERATURES IN THE MID 30S WILL BE THE RULE REGIONWIDE. AGAIN THINK THERE WILL BE ENOUGH WIND TO PRECLUDE ANY FROST. MONDAY AND TUESDAY: A WEAK BACK-DOOR COLD FRONT TO PROGRESS SOUTH/SOUTHWEST ACROSS THE AREA ON MONDAY...IN RESPONSE TO WEAK SHORTWAVE ENERGY DIVING SOUTHEAST ACROSS THE MIDWEST. VERY MEAGER LOW-LEVEL MOISTURE AND FORCING WILL PRECLUDE ANY PRECIPITATION FROM DEVELOPING. LITTLE WARMER ON TUESDAY AS LEE SIDE TORF DEVELOPS AND WINDS GO BACK TO THE SOUTH. WEDNESDAY AND THURSDAY: UPPER LEVEL STORM SYSTEM OVER THE NORTHWEST U.S....MOVES INTO THE NORTHERN PLAINS BY LATE THURSDAY. AHEAD OF THIS SYSTEM WILL SEE UPPER LEVEL RIDGING OVER THE PLAINS STATES ON WEDNESDAY. THIS WILL RESULT IN THE WARMEST DAY OF THE WEEK...WITH HIGHS IN THE MID 70S EAST TO LOWER 80S WEST. AT THE SURFACE...DEEPENING LOW PRESSURE TROF ALONG THE LEE SLOPES OF THE ROCKIES WILL BRING A RETURN OF BRISK SOUTH WINDS WEDNESDAY AND WEDNESDAY NIGHT. AS THE UPPER LEVEL SYSTEM MOVES INTO THE PLAINS...A SURFACE COLD FRONT SHOULD MAKES ITS WAY INTO NORTHWEST KANSAS BY THURSDAY MORNING...THEN MOVE ACROSS THE STATE THURSDAY AND THURSDAY NIGHT. LOOKS TO BE A GOOD BIT OF ENERGY WITH THE SYSTEM BUT MOISTURE IS LIMITED. WITH THAT IN MIND...MAINTAINED THE 20-30% POPS FOR THUNDERSTORMS ON THURSDAY. WHAT STORMS DO FIRE UP CERTAINLY LOOK AS THOUGH THEY HAVE THE CAPABILITY TO BECOME SEVERE. FRIDAY AND SATURDAY: MODELS TAKE THE UPPER LEVEL LOW AND MOVE IT ACROSS THE NORTHERN PLAINS...INTO SOUTHEASTERN ONTARIO BY 00Z SUNDAY. AT THE SURFACE THE SURFACE LOW SHOULD MOVE OUT OF THE DAKOTAS...THEN SWEEP THROUGH THE GREAT LAKES INTO SOUTHERN CANADA. ACCOMPANYING COLD FRONT SHOULD MOVE OUT OF SOUTHEAST KANSAS EARLY FRIDAY WITH HIGH PRESSURE BUILDING INTO THE CENTRAL PLAINS ON SATURDAY. MAINTAINED SLIGHT CHANCES FOR THUNDERSTORMS FRIDAY MORNING...THEN JUST FOR THE NORTHERN AND EASTERN SECTIONS OF THE FORECAST AREA BY AFTERNOON...AS THE STORM SYSTEM MOVES TO THE EAST. FRIDAY EVENING AND INTO THE WEEKEND...SHOULD BE DRY. WILL BE COOL...AT LEAST FOR THE FIRST PART OF THE WEEKEND...BEING UNDER THE INFLUENCE OF THE NORTHWEST FLOW ON THE BACKSIDE OF THE UPPER LEVEL SYSTEM. .AVIATION...18Z TAF ISSUANCE THE MAIN CONCERN WIH THIS TAF ISSUANCE IS THE THUNDERSTORM CHANCES ACROSS CENTRAL AND SOUTH CENTRAL KANSAS THIS AFTERNOON AND WIND POTENTIAL BEHIND THE FRONT. LATEST SURFACE ANALYSIS WAS SHOWING THE COLD FRONT BEYOND HILL CITY AND CONTINUING TO MAKE PROGRESS SOUTHEAST. THIS FRONT SHOULD BE ARRIVING AT RUSSELL...SALINA AND HUTCHINSON BEFORE 00Z. ALONG AND BEHIND THIS FRONT...WE MAY SEE SOME SCATTERED SHOWERS AND THUNDERSTORMS MOVE INTO THESE TAF SITES. THE REMAINDER OF THE TAF SITES...WILL MOST LIKELY SEE THE FRONT PASS THROUGH THIS EVENING AND BRING THE POTENTIAL FOR SOME SHOWERS AND THUNDERSTORMS ALONG WITH IT. CEILINGS WILL GENERALLY BE IN THE VFR CATEGORY (3500-5000FT)...BUT THEY MAY DROP INTO THE MVFR CATEGORY (2000-2500FT) BRIEFLY AT THE RUSSELL AND SALINA TAF SITES AFTER THE FRONT PASSES THROUGH. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 39 62 37 68 / 40 10 0 10 HUTCHINSON 36 62 37 67 / 40 10 0 10 NEWTON 37 62 37 66 / 50 10 0 10 ELDORADO 40 62 37 66 / 50 10 0 10 WINFIELD-KWLD 42 63 37 69 / 40 10 0 10 RUSSELL 33 61 36 67 / 20 0 0 10 GREAT BEND 34 61 36 67 / 20 0 0 10 SALINA 35 61 36 65 / 40 10 0 10 MCPHERSON 36 61 37 66 / 40 10 0 10 COFFEYVILLE 43 62 36 68 / 50 20 0 10 CHANUTE 41 60 37 65 / 50 10 0 10 IOLA 41 60 36 64 / 50 10 0 10 PARSONS-KPPF 42 61 37 67 / 50 20 0 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. && ELDER/COX
Hazardous weather outlook, Apr 26, 3:59 PM CDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 359 PM CDT SAT APR 26 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-272100- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 359 PM CDT SAT APR 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ALONG AND AHEAD OF A COLD FRONT ARE POSSIBLE. A FEW OF THE STORMS COULD BE MARGINALLY SEVERE MAINLY WEST OF THE KANSAS TURNPIKE TILL ABOUT 9:00 PM WITH WIND GUSTS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS RETURN TO THE FORECAST BY MID TO LATE WEEK...AS A STORM SYSTEM APPROACHES FROM THE WEST...AND A DRY LINE DEVELOPS ACROSS THE PLAINS. IT APPEARS AT LEAST STRONG STORMS WILL BE POSSIBLE FOR THURSDAY...BUT THE THREAT FOR SEVERE STORMS MAY INCREASE AS THE FORECAST BECOMES MORE CLEAR. STAY TUNED FOR LATER FORECASTS AND OUTLOOKS. FINALLY...THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE HIGH CATEGORY ACROSS MUCH OF THE AREA FOR SUNDAY...AND AGAIN ON TUESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Special weather statement, Apr 26, 4:07 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 407 PM CDT SAT APR 26 2008 KSZ047-050-262130- BARTON-RICE- 407 PM CDT SAT APR 26 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BARTON AND RICE COUNTIES... AT 404 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF ELLINWOOD...OR 10 MILES SOUTHEAST OF GREAT BEND...AND MOVING EAST AT 18 MPH. WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. KETCHAM
Special weather statement, Apr 26, 4:24 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 424 PM CDT SAT APR 26 2008 KSZ067-262200- RENO- 424 PM CDT SAT APR 26 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR RENO COUNTY... AT 421 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ALDEN TO SYLVIA TO 6 MILES SOUTH OF STAFFORD...AND MOVING EAST AT 33 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.
Special weather statement, Apr 26, 4:38 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 438 PM CDT SAT APR 26 2008 KSZ050-262215- RICE- 438 PM CDT SAT APR 26 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR RICE COUNTY... AT 432 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR STERLING...OR 21 MILES NORTHWEST OF HUTCHINSON...AND MOVING EAST AT 26 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. KETCHAM
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 5:23 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 37 min |
| Apr 26, 5:47 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 58 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.